Alert archive / Missouri / Heat Advisories in 2012

Heat Advisory 5, NWS Kansas City, MO

July 17, 201234 counties in Missouri; 4 counties in Kansas

NWS Kansas City, MO issued this heat advisory at Jul 17, 2012, 3:35 PM CDT for 34 counties in Missouri; 4 counties in Kansas. It took effect at Jul 18, 2012, 12:00 PM CDT. It was in force for 63 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2012, 3:35 PM CDT (20:35 UTC)
In effect from
Jul 18, 2012, 12:00 PM CDT
Expired
Jul 21, 2012, 3:18 AM CDT
In force
63 hr
Issued by
NWS Kansas City, MO
All 38 counties

Atchison County, KS, Doniphan County, KS, Linn County, KS, Miami County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this heat advisory went out at Jul 17, 12:23 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 17, 12:23 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 PM CDT Tue Jul 17 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Similar conditions to the start of the week are expected today...dry
and hot with some afternoon cumulus developing once the morning
inversion mixes out. These clouds will do little to keep the
temperatures from rising to near 100 degrees as the upper ridge
continues to be entrenched over the area. That along with extremely
dry soil conditions will allow rapid warm up today. One limiting
factor to a heat advisory today is the surface dewpoint which will
once again keep the heat indices less than 100F deg.

As we head into Wednesday and Thursday...the models are all
indicating the thermal ridge at 850 MB noses into CWA and so
temperatures and corresponding heat indices will be on the rise. Will
have the day shift look at headlines for Thursday as forecasted
indices are around 105F in the afternoon. We still will have fairly
decent recovery overnight thanks to the dry soil conditions.
However...will have to monitor for this being offset by a slight
increase of low level moisture from the south.

Another complicating factor in the forecast for later this week is
the possibility of some convection...mainly in the northeastern zones
from Wednesday afternoon through Thursday. This activity will not
likely be too widespread given the very weak dynamics associated with
the front. Will keep the probabilities on the low side for now.

The extended forecast features much the same...and the analogs for
this regime are 1988 and 1989 and we are approaching the 1980 summer
analog as well. More drought information is available on the web
page at http://weather.gov/kc

Adolphson

&&

.AVIATION...

For the 18z TAFs, VFR conditions are expected to persist through the
forecast period. Scattered cumulus with bases between 5-6 kft will
develop over the next 1-2 hours and then slowly mix out by this
evening. South southwest winds around 10 to 12 kts with marginally
higher gusts this afternoon will decrease to around 5 kts overnight
while turning gradually to the south.

Laflin

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Jul 17, 12:36 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1236 PM CDT TUE JUL 17 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1236 PM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES WILL RISE INTO THE UPPER 90S TO AROUND 100 DEGREES THIS
AFTERNOON...WITH HEAT INDICES REACHING THE LOWER 100S DURING THE
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASINGLY HOT TEMPERATURES ARE FORECAST THROUGH THE REST OF THE
WEEK. DAYTIME HIGHS WILL BE IN THE UPPER 90S TO LOWER 100S...AND LOW
TEMPERATURES WILL DROP ONLY INTO THE LOWER 70S. IN ADDITION...A SLIGHT
INCREASE IN MOISTURE WILL RESULT IN HEAT INDEX VALUES AROUND 105
DEGREES BEGINNING ON THURSDAY AND CONTINUING THROUGH AT LEAST
SATURDAY.

THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING
THUNDERSTORMS THURSDAY OR FRIDAY MAINLY OVER THE NORTHEASTERN HALF
OF THE FORECAST AREA WHERE A WEAK FRONT WILL STALL. THE THREAT FOR
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:35 PM CDTExcessive Heat WarningEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more8 days

Nearby

Heat Advisories in Missouri, 2012Heat Advisories in Kansas, 2012Every heat advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.